Thunderstorm Wind, Gove
- When
- June 25, 4:02 PM CST
- Where
- Gove County, 1.81 mi ESE of Quinter
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.059, -100.199
UP846 reported the wind gust.
Showers and thunderstorms developed across the area during the afternoon on June 25th. Wind gusts of 53 to 58 mph were recorded in Gove County, with the strongest near Quinter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Showers and thunderstorms developed across the area during the afternoon on June 25th. Wind gusts of 53 to 58 mph were recorded in Gove County, with the strongest near Quinter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 2:44 PM CST, 1 hour 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 244 PM MDT Wed Jun 25 2025 .KEY MESSAGES... - There is a marginal to slight risk for severe storms this afternoon and evening, generally north of a line from Hill City, KS to Tribune, KS. Winds of 50-70 MPH are possible with the storms today. - A Flood Watch has been issued for Yuma to Red Willow counties due to recent rainfall and the potential for heavy rainfall from the storms this afternoon and evening to cause flash flooding. - Another round of potentially severe storms are expected Friday afternoon into the evening hours. && .SHORT TERM /THROUGH THURSDAY/... Issued at 1255 PM MDT Wed Jun 25 2025 A vigorous shortwave trough moving through Colorado and Wyoming today will combine with a favorable upper level jet dynamics to support another round of convective activity this afternoon into this evening. Initially, a broken band of thunderstorms has begun to form in the past hour along a differential heating boundary across the eastern third of the forecast area, generally extending from Red Willow County southward to Gove County. These thunderstorms will continue to develop through the afternoon hours along this differential heating boundary through the afternoon hours. The boundary is quite evident as highs in the areas that have cleared are now in the low to mid 90s while areas still beneath the cloud cover are in the upper 70s and lower 80s. This convective activity is completely diurnally driven, and should dissipate around 01z to 02z as daytime heating wanes. Fortunately, these thunderstorms should remain largely sub-severe with some gusty winds, brief downpours, and small hail being the primary concern. As the eastern convective activity begins to wane, another round of thunderstorms will begin to move into our Colorado counties early this evening, generally after 8 pm, from the west. These storms are currently strengthening along the Front Range, and will track to the east through the afternoon and early evening hours. As the storms move to the east, a review of the latest high resolution models indicates that the storms will turn into a large multi-cell cluster that have a fairly high probability of producing some severe wind gusts of 60 to 70 mph over portions of our Colorado counties. There are a few models that maintain the activity into northwest Kansas and southwest Nebraska, but the cooler an more stable air still residing over the area should help to weaken the storms as they move into the more central portion of the forecast area. The other concern as the storms move into Yuma and Dundy counties, is the threat for additional flooding. This is discussed further in the Hydro section below. The best forcing and instability will shift to the east tomorrow as the upper level trough axis over the region tonight shifts further to the east. A review of model soundings indicates that a drier and more stable airmass will build over the forecast area tomorrow, and this will help to limit convective potential. The forecast is largely dry with only a low chance of an isolated shower or storm popping up in the late afternoon hours in Decatur and Graham counties where slightly higher atmospheric moisture content is expected to linger. Otherwise, a mostly sunny and seasonably warm day is expected. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 1255 PM MDT Wed Jun 25 2025 A weak shortwave trough sliding through the lee side of the Rockies and a weak surface low over southeast Wyoming and western Nebraska will tap into a marginally unstable atmosphere across the western and northern portions of the CWA to produce some isolated convective activity late Friday afternoon into Friday evening along a weak dry line boundary. Any storms that form should be very short-lived and isolated as a lack of moisture and limited deep layer forcing will keep updrafts from sustaining themselves for any long period of time. Temperatures will also be significantly warmer on Friday as the drier airmass easily heats up into the low to mid 90s. The heat will be on this Saturday as a weak shortwave ridge builds over the area. Increased subsidence will limit cloud development and allow highs to climb into the upper 90s or a good 10 degrees above average. Although overall rain chances will be low, there could be enough heating to overcome a weak capping inversion aloft by the late afternoon and evening that will support an isolated thunderstorm. If storms fire up, they could produce some gusty winds due to the dry airmass in place aloft. Heading into next week from Sunday through Wednesday, a deepening longwave ridge over the western third of the CONUS will allow a deep layer northwest flow regime to take hold in the upper levels. Unfortunately, this sets up a decent pattern for a series of mesoscale convective complexes to form over eastern Wyoming and western Nebraska and then sweep to the southeast across the forecast area each evening as the system follows the theta e axis. Confidence on this scenario is a bit lower than average, but is something we need to monitor over the next couple of days as both a heavy rainfall and severe weather threat could accompany any MCS that forms. The northwest flow pattern will allow for cooler temperatures to filter in with highs cooling back into the mid 80s for next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1255 PM MDT Wed Jun 25 2025 Light rain showers will continue to be in the vicinity of GLD through around 21z. These showers will remain light enough to not cause any visibility restrictions, and prevailing VFR conditions are expected through at least 00z. Around 03z, conditions look favorable for a line of thunderstorms to move in from the Front Range and begin impacting GLD and MCK. The primary impact from these storms is currently expected between 03z and 06z. Strong wind gusts and brief heavier rainfall that could produce periods of MVFR visibility restrictions are the primary concern from any thunderstorm activity that moves through. After 06z, winds will shift to the northwest as a weak frontal boundary pushes to the east and southeast. The threat of thunderstorms will end and prevailing VFR conditions will once again take hold. There could be some patchy fog development near MCK around 12z, but the probability of fog is too low to include in the forecast at this time. PG && .HYDROLOGY... Issued at 1255 PM MDT Wed Jun 25 2025 Recent heavy rainfall of 2 to 4 inches across portions of Dundy and Yuma counties has resulted in higher soil moisture content and less capacity to absorb any additional rainfall that could occur this evening. Thunderstorms are still projected to move into these areas from the west, and additional rainfall totals of around an inch are possible. This rainfall could lead to additional flooding concerns, and flood watch remains in effect for all of our Nebraska counties along with Yuma County in Colorado for the next several hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...Flood Watch through late tonight for COZ090. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...Grigsby LONG TERM...Grigsby AVIATION...Grigsby HYDROLOGY...Grigsby
Hazardous Weather Outlook National Weather Service Goodland KS 1135 AM MDT Wed Jun 25 2025 COZ090-NEZ079>081-261745- Yuma-Dundy-Hitchcock-Red Willow- 1135 AM MDT Wed Jun 25 2025 /1235 PM CDT Wed Jun 25 2025/ This hazardous weather outlook is for extreme southwest Nebraska and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Storms this afternoon into the evening may produce winds in the range of 50-70 MPH, hail up to 1.25 inches, and heavy rain leading to Flash Flooding. A Flood Watch has been issues for Yuma county, and southwestern Nebraska. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Friday afternoon and evening will see another round of storms capable of producing 60 MPH winds and 1 inch hail. .SPOTTER INFORMATION STATEMENT... Report any flooding and severe weather to the National Weather Service; do NOT drive through flooded roadways. COZ091-092-KSZ001>004-013>016-027>029-041-042-261745- Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan- Graham-Wallace-Logan-Gove-Greeley-Wichita- 1135 AM MDT Wed Jun 25 2025 /1235 PM CDT Wed Jun 25 2025/ This hazardous weather outlook is for northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Storms this afternoon into the evening may produce winds in the range of 50-70 MPH, hail up to 1.25 inches, and heavy rain leading to localized flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Friday afternoon and evening will see another round of storms capable of producing 60 MPH winds and 1 inch hail. .SPOTTER INFORMATION STATEMENT... Report any flooding and severe weather to the National Weather Service; do NOT drive through flooded roadways.
Special Weather Statement
National Weather Service Goodland KS
251 PM CDT Wed Jun 25 2025
KSZ003-004-NEZ081-252015-
Norton KS-Decatur KS-Red Willow NE-
251 PM CDT Wed Jun 25 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES THROUGH 315
PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Norcatur, or 15 miles east of Oberlin, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Norton, northeastern Decatur and southeastern Red Willow Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 10019 4000 10004 3979 10018 3987 10039
4029 10020
TIME...MOT...LOC 1951Z 204DEG 32KT 3989 10026
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
317 PM CDT Wed Jun 25 2025
KSZ004-252045-
Norton KS-
317 PM CDT Wed Jun 25 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTON COUNTY
THROUGH 345 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Norton, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
County, including the following locations... Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3974 9989 3975 10017 3995 10018 4000 10017
4000 9968
TIME...MOT...LOC 2016Z 201DEG 26KT 3997 10000
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LindseySpecial Weather Statement
National Weather Service Goodland KS
332 PM CDT Wed Jun 25 2025
NEZ081-252100-
Red Willow NE-
332 PM CDT Wed Jun 25 2025
...STRONG THUNDERSTORMS WILL IMPACT RED WILLOW COUNTY THROUGH 400 PM
CDT...
At 331 PM CDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from near Lebanon to 6 miles
southwest of McCook. Movement was north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
McCook and Lebanon around 335 PM CDT.
Indianola around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10019 4000 10037 4002 10074 4035 10073
4035 10020
TIME...MOT...LOC 2031Z 196DEG 26KT 4003 10026 4012 10067
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LindseyPreliminary Local Storm Report
National Weather Service Goodland KS
330 PM MDT Wed Jun 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Tstm Wnd Gst 3 E Grinnell 39.12N 100.57W
06/25/2025 M53 MPH Gove KS Mesonet
Mesonet station UP830 3.3 E Grinnell (UPR).
&&
TriggSpecial Weather Statement
National Weather Service Goodland KS
431 PM CDT Wed Jun 25 2025
KSZ028-029-042-252200-
Wichita KS-Gove KS-Logan KS-
431 PM CDT Wed Jun 25 2025
...STRONG WIND GUSTS WILL IMPACT EASTERN WICHITA...CENTRAL LOGAN AND
GOVE COUNTIES THROUGH 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking outflow from thunderstorms
producing strong winds along a line extending from 9 miles northwest
of Healy to 4 miles southwest of Scott State Lake to 8 miles
southwest of Modoc. Movement was north at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oakley, Leoti, Grainfield, Gove, Park, Russell Springs, and The
Monument Rocks.
This includes Interstate 70 in Kansas between mile markers 77 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 10136 3896 10130 3912 10081 3911 10025
3870 10038 3870 10113 3827 10112 3826 10141
3827 10141
TIME...MOT...LOC 2129Z 194DEG 46KT 3872 10072 3865 10100 3839 10118
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LindseyPreliminary Local Storm Report
National Weather Service Goodland KS
402 PM MDT Wed Jun 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Tstm Wnd Gst 2 ESE Quinter 39.06N 100.20W
06/25/2025 M58 MPH Gove KS Mesonet
UP846 reported the gust.
&&
TriggThe Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
UP846 reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267039.